Young smoker is vaping e-cigarette or vaporizer.

Young smoker is vaping e-cigarette or vaporizer.

It’s been hard to ignore. Nearly every day is a radio, TV, newspaper, or online news story about this evolving E-Cigarette or Vaping Associated Lung Injury (EVALI for short) outbreak. Locally, the Franklin Grand Isle Tobacco Prevention Coalition (FGI TPC) has been tracking developments using the latest data from the Centers for Disease Control and Prevention (CDC) and the Vermont Department of Health (VDH).

Starting in August, similar cases of lung injury were being reported that didn’t seem to have a bacteria or virus in common. What the cases did have in common was that the patients had all used vape products or e-cigarettes within the prior 3 months. Within 3 months, the CDC started collecting data on reported cases and as of November 5, 2019, there were 2051 cases reported in 49 states, DC and 1 US territory. This includes 3 confirmed Vermont cases. Of all these cases, 39 individuals have died as a result.

So, what’s causing the lung injury? The answer to that continues to unfold, but as of today, here’s what is known, keeping in mind that information is updated weekly and data continues to evolve. About 86% of cases reported using THC in their vape devices. THC is the psychoactive component in cannabis (marijuana). However, 11% of patients reported only using nicotine in their vape-devices. About 54% of the patients are under the age of 24 including 14% under the age of 18.

The newest piece of information to be released from the CDC was that all the 29 patients (across 10 states) whose bronchoalveolar lavage (BAL) fluid from the lungs was tested revealed vitamin E acetate. Vitamin E acetate is used as an additive in some of these vaped THC and nicotine products. Keep in mind, however, that this is an ongoing investigation and more information is revealed as it is discovered.

What do we do with this information? Both the CDC and VDH recommend that individuals avoid vaping any products, especially THC, as there seems to be a strong link between vaping THC and EVALI. Additionally, it is recommended that individuals not buy any type of vape product off the street or modify them. Remember, vaping is never safe for adolescents and pregnant women. And lastly, if adults are currently using vape products to quit smoking, consider using one of the FDA-approved quit aids, such as the nicotine patch, gum, or lozenge or even prescription Chantix or Zyban/Wellbutrin.

If you or someone you know has recently vaped and is experiencing symptoms, see a health care provider immediately. Symptoms include cough, shortness of breath or chest pain, nausea, vomiting, abdominal pain or diarrhea, fever, chills, or weight loss.

Locally, the FGI TPC is working with schools to make sure youth, their parents, and their teachers all have the most up-to-date information and are equipped to help prevent youth from starting, as well as supporting those who might already be addicted. Vermonters, including youth over the age of 13, can access 802Quits.org any time. Additionally, there is a new youth and vape-specific cessation service available called “This is Quitting” that can be accessed by texting “VTVapeFree” to 88709. If you have any questions about vaping, nicotine addiction, or quitting any form of tobacco use, please don’t hesitate to reach out to us at (802)524-1296 or abrewer@nmcinc.org.

Recommended for you